Texas, 2008

Hail and Lightning Strike in Texas, March 6, 2008

March 6, 2008 · NWS HGX · 3 events in 2 counties and zones

An early March cold frontal passage created isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early March cold frontal passage created isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 6, 2:57 PM CST, 3 minutes earlier.

Area forecast discussion, Mar 6, 2:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
257 PM CST THU MAR 6 2008

.DISCUSSION...
CONVECTION GETTING MORE ORGANIZED EARLY THIS AFTERNOON ACROSS
WESTERN ZONES MAINLY NEAR AND ALONG FRONTAL BOUNDARY EXTENDING
FROM NEAR MADISONVILLE TO NAVASOTA TO BELLVILLE TO NEAR EDNA.
COLD FRONT EXPECTED TO MOVE SOUTHEAST APPROACHING SOUTHWEST
REGION FIRST (MATAGORDA PENINSULA) LATE AFTERNOON WITH FRONT
REACHING GLS AROUND MID EVENING. OFFSHORE FLOW SHOULD BE EVIDENT
ACROSS MUCH OF CWFA BY LATE EVENING TO MIDNIGHT. STRONG TO SEVERE
STORMS EXPECTED MAINLY NEAR AND AHEAD OF FRONT WITH POSSIBLE TORNADOES
BEING SPAWNED IN THE WARM SECTOR. APPROACHING DEEP UPPER LEVEL
TROUGH WILL BRING COLDER MID/UPPER LEVEL TEMPERATURES STEEPENING
THE LAPSE RATES. WE MAY ALSO GET HAIL FROM ELEVATED STORMS BEHIND
FRONT. HIGHEST POPS EXPECTED WESTERN HALF OF CWFA EARLY THIS EVENING
AND THEN SHIFTING EAST AS THE NIGHT PROGRESSES. VERTICAL PROFILES
AND THICKNESS VALUES INDICATE POSSIBLE WINTRY MIX OF LIGHT SNOW
WITH LIGHT RAIN NORTHEAST ZONES AFTER MIDNIGHT THROUGH TOMORROW
MORNING. HOWEVER GROUND TEMPERATURES SHOULD REMAIN ABOVE FREEZING.
AS PREVIOUSLY ADVERTISED TIGHT PRESSURE GRADIENT WILL PROBABLY RESULT
IN QUITE WINDY CONDITIONS TOMORROW ESPECIALLY NEAR THE COAST. WIND
ADVISORY QUITE POSSIBLE. WITH UPPER TROUGH LAGGING AND TROUGH LINE
JUST PASSING THROUGH CWFA MID DAY FRIDAY...ENOUGH MID/UPPER LEVEL MOISTURE
AND LIFT MAY PRODUCE LIGHT FROZEN PRECIP NORTHEAST ZONES. TOMORROW
AFTERNOON SHOULD SEE DECREASING CLOUD COVER ESPECIALLY WEST AND
SOUTHWEST SECTIONS. MUCH COOLER TEMPERATURES IN STORE FRIDAY NIGHT
WITH MIN TEMPS NEAR 30 TO THE LOWER 30S NORTHERN PORTIONS OF CWFA.
NICE WEEKEND IN STORE FOR SOUTHEAST TEXAS WITH MILD DAYTIME TEMPERATURES.
ONSHORE FLOW WILL RESULT IN LOWER LEVEL MOISTURE INCREASING LATE
SUNDAY NIGHT AND ISENTROPIC LIFT WILL STRENGTHEN IN RESPONSE TO
AN UPPER LEVEL DISTURBANCE APPROACHING REGION. WITH FAST MOVING
SYSTEMS...ANOTHER UPPER LEVEL TROUGH WILL FOLLOW AND DEEPEN AS IT
APPROACH TEXAS WEDNESDAY. A FRONT IS INDICATED BY GFS TO MOVE ACROSS
REGION WEDNESDAY NIGHT/THURSDAY MORNING NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      35  52  33  62  46 /  80  20  10  10  10
HOUSTON (IAH)              40  53  36  61  46 /  80  20  10  10  10
GALVESTON (GLS)            47  56  44  61  51 /  70  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 3 PM CST FRIDAY
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...37
Hazardous weather outlook, Mar 6, 6:31 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
631 AM CST THU MAR 6 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-071245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
631 AM CST THU MAR 6 2008

...ISOLATED SEVERE WEATHER THREAT ACROSS AREAS ALONG AND SOUTH OF AN
INTERSTATE 10 LINE LATER THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

TWO FEATURES...AN APPROACHING NORTHERN COLD FRONT AND A COASTAL
TROUGH OF LOW PRESSURE...WILL BE THE IMPETUSES FOR POSSIBLE
ISOLATED SEVERE WEATHER LATER THIS AFTERNOON AND EVENING. THE MAIN
THREAT FOR THE STRONGEST STORMS WILL BE ALONG AND JUST NORTH OF AN
ADVANCING COASTAL COUNTY WARM FRONT AND DOWNSTREAM OF A NEARING
SURFACE COLD FRONT. AS OF NOW...THERE IS A SLIGHT RISK FOR STRONG
STORMS...SOME BECOMING SEVERE LATER TODAY...ALONG AND SOUTH OF AN
INTERSTATE 10 LINE.

THE MAIN THREAT WILL BE BE HAIL TO NICKEL SIZE AND STRAIGHT LINE
WINDS EXCEEDING 50 MPH IN AND AROUND THE STRONGEST STORMS. THERE
IS A VERY SLIGHT RISK FOR ISOLATED WEAK TORNADOES WITHIN THE
SOUTHERN WARM SECTOR. HEAVY RAIN IS BECOMING MORE OF REAL THREAT.
ALTHOUGH HEAVY RAIN WILL OCCUR AT TIMES THROUGH THE DAY...THE
HEAVIEST RAIN MAY OCCUR ACROSS NEAR COASTAL AND MORE EASTERN
SOUTHEASTERN TEXAS COUNTIES. THE MAIN DRIVER TO HEAVY RAIN WILL
BE THE NORTHEAST MOVEMENT OF A COASTAL LOW ALONG A NEAR SHORE
TROUGH OF LOW PRESSURE. THIS FEATURE MAY SLOW UP THE INLAND COLD
FRONTAL ADVANCE...LEADING TO HEAVY PRECIPITATION ALONG THE BEST
MID-LEVEL CONVERGENCE. THE TIMING AND AREAS OF THE HEAVIEST
RAINFALL WILL BE STRICTLY DEPENDENT UPON THE HOW FAST THE SURFACE
LOW MOVES NORTHEAST AND THE TIMING OF THE MAIN UPPER TROUGH AS IT
ENTERS OUR NORTHERN ZONES. EXPECT WIDESPREAD 1 TO 2 INCH
AMOUNTS...LOCALLY 3 TO 4 INCH...RAINFALL ACCUMULATIONS.

.DAY TWO...FRIDAY

A VERY COLD AIR MASS MOVING INTO THE REGION FROM THE WEST...WITH
RESIDUAL MOISTURE AROUND THE BACKSIDE OF THE EXITING UPPER
TROUGH...MAY CREATE THE ENVIRONMENT FOR A MIXED FROZEN
PRECIPITATION MIX ACROSS OUR FAR NORTHEASTERN COUNTIES PAST
MIDNIGHT FRIDAY THROUGH EARLY FRIDAY AFTERNOON. AS OF NOW...EXPECT
LIGHT RAIN SHOWERS...OR DRIZZLE...WITH A MIXTURE OF SNOW FLURRIES
ROUGHLY NORTH AND EAST OF A MADISONVILLE TO HUNTSVILLE TO
LIVINGSTON LINE.

DUE TO A VERY TIGHT PRESSURE GRADIENT DEVELOPING ACROSS THE
REGION...PER THE BUILDING CENTRAL TEXAS SURFACE HIGH AND EXITING
UPPER LOW INTO THE SOUTHEASTERN UNITED STATES...A WIND ADVISORY
WILL MOST LIKELY BE NEEDED. FORECAST IS FOR AREAWIDE AFTERNOON
SUSTAINED NORTHERLY WINDS...IN EXCESS OF 15 TO 25 KNOTS INLAND...25
TO 30 KNOTS ALONG THE COAST...THROUGH LATE FRIDAY AFTERNOON.

DAYS THREE THOUGH FIVE...SATURDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DAYS SIX THROUGH SEVEN...TUESDAY AND WEDNESDAY

SHORTWAVE ENERGY TRAVELING ACROSS NORTHERN TEXAS WILL INTRODUCE
SHOWERS AND THUNDERSTORMS FROM EARLY TUESDAY ON THROUGH MID WEEK.
THE EXTENDED OUTLOOK SHOWS ONLY A MINIMAL THREAT FOR SOUTHERN-
BASED STRONG THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY INTO TONIGHT.

GMZ330-335-350-355-370-375-071245-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
631 AM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

TWO FEATURES...AN APPROACHING NORTHERN COLD FRONT AND A COASTAL
TROUGH OF LOW PRESSURE...WILL BE THE IMPETUSES FOR POSSIBLE
ISOLATED SEVERE WEATHER ACROSS THE LOCAL WATERS LATER THIS
AFTERNOON. AS OF NOW...THERE IS A SLIGHT RISK FOR STRONG MARITIME
STORMS...POSSIBLY ISOLATED SEVERE LATER TODAY...ALONG THE
DEVELOPING NEAR COASTAL WARM FRONT AND LATER INTO THE AFTERNOON
AHEAD OF THE UPPER TROUGH AS IT NEARS THE COAST GOING INTO MIDNIGHT
FRIDAY.

.DAY TWO...FRIDAY

DUE TO A VERY TIGHT PRESSURE GRADIENT DEVELOPING ACROSS THE
REGION...PER THE BUILDING INLAND SURFACE HIGH AND EXITING
UPPER LOW INTO THE SOUTHEASTERN UNITED STATES...SMALL CRAFT
ADVISORIES WILL BE IN EFFECT. FORECAST IS FOR AREAWIDE AFTERNOON
SUSTAINED NORTHERLY WINDS...IN EXCESS OF 25 TO 30 KNOTS NEAR THE
COAST AND OVER THE NEAR SHORE WATERS...TO AS HIGH AS GALE FORCE FURTHER
OFFSHORE...THROUGH LATE FRIDAY AFTERNOON. A GALE WATCH MAY NEED TO
BE HOISTED ACROSS THE FAR OFFSHORE WATERS EARLY FRIDAY...BUT AS OF
NOW WILL MAINTAIN A SMALL CRAFT ADVISORY FOR THESE STRONG NORTHERLIES
AND HIGH WIND-DRIVEN SEAS.

DAYS THREE THROUGH FIVE...SATURDAY AND MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DAYS SIX THROUGH SEVEN...TUESDAY AND WEDNESDAY

SHORTWAVE ENERGY TRAVELING ACROSS NORTHERN TEXAS WILL INTRODUCE A
CHANCE FOR MARITIME SHOWERS AND THUNDERSTORMS FROM EARLY TUESDAY
ON THROUGH MID WEEK. THE EXTENDED OUTLOOK SHOWS ONLY A MINIMAL THREAT
FOR MARITIME STRONG THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY INTO TONIGHT.

The radar

The Houston radar (KHGX), 109 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail, 1 lightning. Local standard time, as filed.

Funnel Cloud, Wharton

When
March 6, 3:00 PM CST
Where
Wharton County, Glen Flora
Reported by
Public
Coordinates
29.350, -96.200

A funnel cloud was sighted off of SH 59 and FM 102.

Hail, Wharton

When
March 6, 3:36 PM CST
Where
Wharton County, Wharton
Measured
1.75 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
29.320, -96.100

Golfball size hail was observed in the town of Wharton.

Lightning, Brazoria

When
March 6, 5:00 PM CST
Where
Brazoria County, Pearland
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
29.570, -95.280

Lightning striking a home created moderate roof, attic, ceiling and electrical damage.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90812, 90813, 90815.